Dangerous drug lawyers at Pintas & Mullins Law Firm affirm that the FDA recently warned the public that Potiga (generic Ezogabine), an anti-seizure medication, can cause blue skin and eye discolorations. The agency does not yet know if these abnormalities are reversible.
It seems that the manufacturer, GlaxoSmithKline, indeed blue this one, as nearly 3,000 people are now at risk of discoloration of the lips, nail beds, fingers or toes, legs, and face, including the retina. The FDA approved the anticonvulsant in June 2011 for treating partial-onset seizures in adults 18 years and older. The medication allows the release of potassium channels in the brain, stabilizing the electrical system and ultimately reducing seizures.
The agency stated that the pigment changes in the retina do have the potential to cause serious eye damage and disease, even resulting in loss of vision. Several patients have already reported having visual impairment, although it is not yet known whether the pigment changes directly caused the vision loss. Additionally, some patients have had retinal abnormalities without having any skin discoloration.
Those reporting skin discolorations appear to be affected predominately on and around the mouth or in the nail beds of fingers and toes. More widespread blue pigmentation has been observed in other areas of the body as well, such as on the legs and face, and on the eyelids and whites of the eye.
Most patients with skin discoloration have been taking Potiga for upwards of four years, although it has occurred sooner in some. The FDA recommends all Potiga patients to have a baseline eye exam and periodic eye exams after that to test visual acuity, including dilated fundus photography, fluorescein angiograms, OCTs, perimetry, and electroetinograms. The medication should be immediately discontinued if eye changes are observed, unless all other treatment options have been exhausted.
Although Potiga patients who observe any ocular or skin discoloration should discontinue use, do not do so without first contacting a health care professional, as suddenly stopping an anticonvulsant can cause serious medical problems. All health care professionals and patients are encouraged to report any Potiga side effects to the FDA’s MedWatch Safety program.
As Potiga was approved just a few years ago, all reports of skin and eye discoloration came from participants in the drug’s clinical trials. Nearly 40 out of about 600 trial participants reported discoloration side effects, although there may have been more that chose not to report it to the FDA.
In related news, Fresenius Kabi USA recently recalled a single lot of magnesium sulphate injections, which are manufactured at its Illinois facility. The recall was initiated after one of the magnesium vials was found with glass particulate matter. Fortunately, there have not been any adverse events yet reported by patients.
Magnesium sulphate is used both in the treatment of magnesium deficient
and as an anticonvulsant to prevent and control seizures, particularly
during pregnancy or cases of severe toxemia. A root-cause investigation
was initiated at the Illinois facility and is still underway. Magnesium
sulphate injections are currently on the FDA’s drug shortage list,
although the Fresenius recall is not expected to cause a disruption in supply.
Injecting glass particulates into the body can lead to an array of potentially life-threatening effects, such as mechanical blockage of the capillaries or arterioles or pulmonary embolisms. Patients with preexisting conditions of trauma, or those with a medical condition that affects the microvascular blood supply, are at increased risk of serious injury.
Potiga lawyers at Pintas & Mullins Law Firm will continue to report on all significant drug alerts, warnings, and recalls. If you or a loved one was seriously injured by an adverse drug reaction or contaminated drug, you have important legal rights, and may be entitled to significant compensation for past and future medical bills, lost wages, and pain and suffering.